Patient leaflet - INFANTS AND CHILDRENS IBUPROFEN SUSPENSION, JUNIOR IBUPROFEN SUSPENSION, GALPHARM CHILDRENS IBUPROFEN 100 MG / 5ML ORAL SUSPENSION, MEDIFEN 3+ MONTHS 100 MG / 5ML ORAL SUSPENSION, IBUPROFEN FOR CHILDREN ORAL SUSPENSION
4. Possible side effects
-
5. Storing the medicine
-
6. Further information
1. WHAT THIS MEDICINE IS FOR
Ibuprofen for Children Oral Suspension contains ibuprofen, which belongs to a group of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). These medicines work by changing how the body responds to pain, swelling and high temperature.
This medicine is used to relieve:
-
■ Fever (high temperature) including post immunisation fever at 2 months
-
■ Mild to moderate pain including headache, sore throat, teething pain and toothache, cold and flu symptoms and minor aches and sprains.
-
2. BEFORE YOU GIVE THIS MEDICINE
Do not give Ibuprofen for Children Oral Suspension to children who:
-
■ have or have had a stomach ulcer, perforation or bleeding of the stomach
-
■ are allergic to ibuprofen, to any of the ingredients (listed in section 6), or to aspirin or other painkillers (an allergic reaction may be recognised as shortness of breath, runny nose, skin rash or itching)
-
■ have kidney or heart failure or severe liver failure
-
■ are taking more than 75mg of aspirin a day.
Warnings and precautions
Anti-inflammatory / pain-killer medicines like ibuprofen may be associated with a small increased risk of heart attack or stroke, particularly when used at high doses. Do not exceed the recommended dose or duration of treatment.
Skin reactions
Serious skin reactions have been reported in association with Ibuprofen for Children Oral Suspension treatment. You should stop taking this medicine and seek medical attention immediately, if you develop any skin rash, lesions of the mucous membranes, blisters or other signs of allergy since this can be the first signs of a very serious skin reaction. See section 4.
You should discuss your child’s treatment with your doctor or pharmacist before giving Ibuprofen for Children Oral Suspension to children who:
-
■ have or have suffered from asthma or have allergies
-
■ have liver or kidney problems
-
■ have stomach or bowel disorders including Crohn’s disease or a condition known as ulcerative colitis
-
■ have Systemic Lupus Erythematosus (SLE) – an illness which affects your immune system. It causes joint pains, skin changes and problems with other parts of your body.
-
■ have heart problems including heart failure, angina (chest pain), or if they have had a heart attack, bypass surgery, peripheral artery disease (poor circulation in the legs or feet due to narrow or blocked arteries), or any kind of stroke (including ‚mini-stroke‘ or transient ischaemic attack „TIA“)
-
■ have high blood pressure, diabetes, high cholesterol, have a family history of heart disease or stroke.
-
■ have chicken pox (varicella). It is advisable to avoid use of ibuprofen in children who have chicken pox.
-
■ have an infection – please see heading „Infections“ below.
Infections
This medicine may hide signs of infections such as fever and pain. It is therefore possible that this medicine may delay appropriate treatment of infection, which may lead to an increased risk of complications. This has been observed in pneumonia caused by bacteria and bacterial skin infections related to chickenpox. If you take this medicine while you have an infection and your symptoms of the infection persist or worsen, consult a doctor without delay.
Children and adolescents:
There is a risk of renal impairment in dehydrated children and adolescents.
Other medicines and Ibuprofen for Children Oral Suspension
You must not give this medicine if they are taking certain other medicines – see section 2 ‘Do not give Ibuprofen for Children Oral Suspension to children who:’.
Ibuprofen for Children Oral Suspension may affect or may be affected by some other medicines. For example:
-
■ medicines that are anti-coagulants (i.e. thin blood/prevent clotting e.g. aspirin/acetylsalicylic acid, warfarin, ticlopidine)
-
■ medicines that reduce high blood pressure (ACE-inhibitors such as captopril, beta-blockers such as atenolol medicines, angiotensin-II receptor antagonists such as losartan)
-
■ corticosteroids
-
■ methotrexate (a medicine for cancer)
-
■ cardiac glycosides (medicines used to treat heart failure)
-
■ cyclosporin and tacrolimus (immunosuppressant medicines often used following organ transplants)
-
■ mifepristone (a medicine used to terminate pregnancy – NSAIDs should not be used for 12 days after mifepristone)
-
■ lithium (for depression or mental problems)
-
■ zidovudine (a medicine to treat viruses)
-
■ quinolone antibiotics (medicines used to treat bacterial infections)
Some other medicines may also affect or be affected by the treatment of Ibuprofen for Children Oral Suspension. You should therefore always seek the advice of your doctor or pharmacist before you give Ibuprofen for Children Oral Suspension with other medicines.
If you are an adult taking this medicine, you should be aware of all the above factors and additionally you should talk to your doctor or pharmacist if you:
-
■ are a smoker
-
■ are elderly, as there may be an increased risk of side effects.
Pregnancy and Breast feeding
Do not take Ibuprofen for Children Oral Suspension if you are in the last 3 months of pregnancy. Talk to your doctor before taking Ibuprofen for Children Oral Suspension if you are in the first 6 months of pregnancy or are breastfeeding.
Ibuprofen for Children Oral Suspension belongs to a group of medicines which may affect fertility in women. Fertility goes back to normal when you stop taking the medicine. It is unlikely that if you only take this ibuprofen suspension occasionally it will affect your chances of becoming pregnant. If you have problems becoming pregnant talk to your doctor before taking this medicine.
Important information about some of the ingredients of this medicine
This product contains liquid maltitol (E965). If you have been told by your doctor that your child may have an intolerance to some sugars, talk to your doctor before your child takes this medicinal product. May have a mild laxative effect. Each 5ml measure contains 1.375g of liquid maltitol (equivalent to 3.2 kcal per 5ml of the medicine).
This product also contains sodium methylparahydroxybenzoate (E219) and sodium propylparahydroxybenzoate (E217). These ingredients may cause allergic reactions (possibly delayed).
This medicine contains 5mg Sodium benzoate (E 211) in each 100mg/5ml.
This medicine contains less than 1 mmol sodium (23 mg) per 10ml, that is to say essentially ‘sodium-free’.
3. HOW TO GIVE THE MEDICINE
Check the seal is not broken or the sachet is intact before first use. Shake thoroughly or massage the sachet to mix the contents. Give this medicine using the measuring spoon provided. For oral use. Do not give to a child weighing less than 5kg. Ibuprofen for Children Oral Suspension can cause a burning sensation, tingling or numbness in the mouth or throat for a short time after taking the medicine. A drink of water taken soon after the medicine is swallowed may help to reduce these effects. Babies under 6 months can be given boiled, cooled water from a baby bottle. Older children can have water from a baby bottle, top cup or open-top beaker as appropriate to the child’s age.
Age | Dose |
Children over 7 years: | Two 5ml spoonfuls to be given 3 times a day. |
Children 4 to 7 years: | One 5ml spoonful plus one 2.5ml spoonful to be given 3 times a day. |
Children 1 to 4 years: | One 5ml spoonful to be given 3 times a day. |
Infants 6 months to 1 year: | One 2.5ml spoonful to be given 3–4 times a day. |
If your child’s symptoms persist for more than 3 days, or if new symptoms occur, talk to your doctor. | |
Babies 3 to 6 months: | One 2.5ml spoonful to be given 3 times a day. |
Do not give to babies aged 3 to 6 months for more than 24 hours. | |
Doses should usually be given every 6 – 8 hours, preferably with or after food. Do not give more often than every 4 hours. Do not exceed 4 doses in any 24 hour period. | |
Do not give to children under 3 months except for post-immunisation fever: one 2.5ml spoonful may be given followed by one further 2.5ml spoonful 6 hours later if necessary. No more than 2 doses should be given in 24 hours. If fever is not reduced, talk to your doctor. | |
For short-term use only. Give the lowest effective dose for the shortest duration necessary to relieve symptoms. DO NOT EXCEED THE STATED DOSE |
If your child has an infection, consult a doctor without delay if symptoms (such as fever and pain) persist or worsen (see section 2).
If your child takes more Ibuprofen For Children Oral Suspension than they should: If your child has taken more of the suspension than they should or if your child has taken this medicine by accident always contact a doctor or nearest hospital to get an opinion of the risk and advice on action to be taken.
4. possible side effects
Most people take Ibuprofen for Children Oral Suspension without any problems, but it can have side effects, like all medicines. To reduce the chance of side effects, especially in the elderly, use the lowest effective dose for the shortest possible time.
If your child gets any of the following at any time during the treatment STOP GIVING, and get medical help straight away:
Allergic reactions:
The following reactions may mean you are having an allergic reaction to this medicine:
-
■ asthma, worsening of asthma, unexplained wheezing or shortness of breath
-
■ swelling of the face, lips, tongue and throat (causing difficulty in swallowing or breathing)
-
■ rapid heart rate, low blood pressure, collapse.
-
■ also, there may be skin reaction (including hives, rash and itching) – very rarely these can be severe with blistering and peeling skin
Skin problems:
- A severe skin reaction known as DRESS syndrome can occur. Symptoms of DRESS include: skin rash, fever, swelling of lymph nodes and an increase of eosinophils (a type of white blood cells).
- A red, scaly widespread rash with bumps under the skin and blisters mainly localized on the skin folds, trunk, and upper extremities accompanied by fever at the initiation of treatment (acute generalised exanthematous pustulosis). Stop using this medicine if you develop these symptoms and seek medical attention immediately. See also section 2.
- Skin becomes sensitive to light – frequency unknown.
Stomach and bowel problems
-
■ indigestion or heartburn
-
■ pains in their stomach (abdomen) or other abnormal stomach problems
-
■ pass blood in their stools or motions
-
■ pass black tarry stools or motions
-
■ vomit any blood or dark particles that look like coffee grounds
-
■ worsening of bowel problems (ulcerative colitis or Crohn’s disease)
Blood disorders
-
■ unexplained or unusual bruising or bleeding
-
■ sore throat or mouth ulcers
-
■ fever (high temperature)
-
■ extreme paleness or weakness and exhaustion
Heart and circulation effects: Medicines such as Ibuprofen for Children Oral Suspension may be associated with a small increased risk of heart attack (myocardial infarction), high blood pressure, heart failure, swelling due to fluid build-up (oedema) or stroke.
Other side effects that may occur include:
Frequency not known
-
■ in exceptional cases, serious infections of the skin and soft tissues during chicken pox (varicella).
Other stomach and intestine effects
-
■ diarrhoea, flatulence, constipation and vomiting.
Mouth and throat effects: Ibuprofen liquid can cause a burning sensation, tingling or numbness in the mouth or throat for a short time after taking the medicine.
Liver problems that might be indicated by yellowing of the skin and eyes (jaundice) and/or pale coloured stools and dark urine
Kidney problems that might be indicated by passing less or more urine than normal, cloudy urine, blood in the urine, pain in the back and/or swelling (particularly of the legs) – very rarely kidney failure
Nervous system problems including headache and aseptic meningitis (which can have symptoms such as severe headache, stiff neck, disorientation, fever and eye sensitivity to light in those with existing auto-immune disorders such as lupus).
Reporting of side effects
If you or your child get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: or search for MHRA Yellow Card in the Google Play or Apple App Store.
By reporting side effects you can help provide more information on the safety of this medicine.
5. STORING THE MEDICINE
Do not use after the expiry date shown on the pack.
Do not store above 25oC. Store in the original container.
Keep out of the sight and reach of children.
6. FURTHER INFORMATION
What is in this medicine:
The other ingredients are: Sodium Methylparahydroxybenzoate (E219), Sodium Propylparahydroxybenzaote (E217), Citric Acid Anhydrous, Saccharin Sodium, Sodium Benzoate, (E211), Dispersible Cellulose, Juicy Orange Flavour, Polysorbate 80, Liquid Maltitol (E965), Xanthan Gum, Purified Water
What this medicine looks like and contents of the pack:
Ibuprofen for Children Oral Suspension is a white opaque smooth suspension available in a bottle containing 100ml of suspension or in sachets containing a 5ml dose which are packed into cartons containing 10 or 20 sachets. Not all pack sizes may be marketed.
Marketing Authorisation Holder: Galpharm Healthcare Ltd, Wrafton, Braunton, Devon, EX33 2DL, United Kingdom.
Manufacturer: Galpharm International Ltd., Elmhirst Park, Middle Field Road, Barnsley, South Yorkshire, S75 4LS, United Kingdom.
Text revised: November 2020.